Loss of Libido: Previous Medication or Something Else?

Reader’s Question

Hi. I was taking Cipralex (Lexapro) 10mg for about 3 – 4months due to my boyfriend telling me to move out, as he needed space to think and to find out if he did want to continue this relationship and move it to marriage. We finally did get back together after a 3 month separation, and we are busy setting our plans for our wedding in January ’08.

I stopped taking the tablets after I moved back in with him, but my libido now is at low to almost nothing for the past 3 – 4 months. Before taking the tablets, we had a very exciting and healthy sex life. Do the tablets have something to do with this? Will I ever go back to where my libido was? And how long could this still take? This has been causing a lot of friction in our relationship. I do love him very much and I have never felt this way about anyone before.

When I started taking the tablets I did a lot of research to find out the side effects and one of them was that it will effect my libido. But I did not think it was going to be this serious.

I am hoping for a positive answer.

Psychologist’s Reply

Lexapro/Cipralex can decrease libido (sexual interest/drive) as a side effect. However, if you’ve not taken the medication for several months, that side effect should be gone by now.

There is another possible reason for the lack of sexual interest. You describe your boyfriend telling you to move out, followed by a time of depression and emotional distress. His behavior placed you in significant distress — not only the loss of the relationship but the stress associated with moving out as well. It’s very likely that despite reuniting and planning the marriage in January 08, you’re still traumatized by the breakup experience. Such a dramatic, sudden, and lifestyle-shattering breakup produces strong negative emotional memories. While one part of you is happy to be back together, your brain remembers that he is the person who caused all that emotional distress. Those memories may be surfacing when it’s time for intimacy. I’d recommend reading my Emotional Memory article on this website. It’s very possible that you still have resentment from the breakup that now makes you cautious and apprehensive with intimacy — something that kills the libido almost instantly.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.